Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Long Term Side Effects Of Efavirenz

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Efavirenz (Sustiva)

What Is Efavirenz? Efavirenz is a drug used as part of antiretroviral therapy (ART). It is also called Sustiva or Stocrin. It is manufactured by Bristol-Myers Squibb. Generic versions have been tentatively approved under PEPFAR (see Fact Sheet 475 ). Efavirenz is a non-nucleoside reverse transcriptase inhibitor (a "non-nuke" or NNRTI). These drugs stop HIV from multiplying by preventing the reverse transcriptase enzyme from working. This enzyme...
Ask the Experts

Efavirenz and long-term Lorazepam use

Dear Doctor, I have a question to ask you. I began taking ARVs, specically Efavirenz (600mg)/Truvada almost 3 months ago. My VL is now suppressed and CD4 is about 380 at 20%. I am able to manage the side effect of Efa after about 2 months but...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Hello and thanks for posting.From what you describe you are experiencing side effects from the efavirenz part of Atripla; and while the lorazepam is helping, I'd wonder about it's long-term use- no less because of the addictive potential,... Read more »

Efavirenz and long-term antidepressant use

Dear Doctor, I have a question to ask you. I began taking ARVs, specically Efavirenz (600mg)/Truvada almost 3 months ago. My VL is now suppressed and CD4 is about 380 at 20%. I am able to manage the side effect of Efa after about 2 months but...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
It is preferable to not rely on prescribed sleep meds if possible (including lorazepam which belongs to the benzodiazepam class of drugs known to cause dependence/addiction along with less of a sleep benefit -defined as good REM sleep-over time). If... Read more »

Long Term PEP Side Effects

Dear Dr Bob,On 3 January I had oral (insertive and receptive) and anal (insertive) sex with a male prostitute. It was all protected except for the oral which involved ejaculation into my mouth.60 hours later I went to my local GUM clinic to explain...
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
Hi,Regarding your adventures with your rent-a-guy, I agree your HIV-acquisition risk was very low, assuming the latex condoms were used properly and did not fail (break). PEP, although "considered," is often deferred in this type of... Read more »

Re: Long Term PEP Side Effects + Donation

Dear Dr. Bob,Thank you so much for taking the time to answer my question in such great detail. I think its incredible what you do and I have made a donation to your foundation out of sheer respect.If its ok, I just wanted to clarify some of the...
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
Hi,1. PEP today is very different than PEP in 1988. Truvada, for instance, wasn't FDA approved until 2004! HIV-negative PEP takers are not routinely followed for extended periods of time.2. If an experimental drug significantly damaged healthy... Read more »
Connect With Others

long term side effects(lack of)

Posted by Anonymous
For women who have been on antivirals continuously for a while (more than four to five years)and have not had any side effects or minimal ones,could you please share your experiences. What you are taking, what you experienced(if it resolved while on... Read more »

long term side effects

Posted by Anonymous, 1 Reply
It would be interesting to hear from anyone that has been on antivirals for a long time(more than 4 years continously)that have minimal or NO side effects. Physical(appearence wise as well as internal) IF anyone out there falls into this catagory... Read more »

PeP (Truvada and Kaletra) 28 day cycle... Long Term effects?

Posted by Screen1001
Hello all, I just started taking Truvada and Kaletra 3 days ago to provent being infected. After I am done with my 28 day cycle is it common for the side effects to remain long term? Right now I have had a very upset stomach and nausia for 3 days.... Read more »

psychological effects with long-term survivor

Posted by Anonymous, 4 Replies
I guess I am needing to know if there are any people out there who have really been in some sort of denial for years until first symptoms hit. I feel like a fool, but I've been positive since 84 and really have been in denial until getting so so... Read more »